Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Itchy Mons Publis (TMI)

(10 Posts)
tooitchy Fri 12-Feb-16 12:37:26

Has anyone else experienced this and can offer some advice?

I have had the itch for about two years. Went to a dermatologist who said it was Lichens simplex and given steroid cream, although I did not use it as thought it was too much for a little itch (which it was at the time - where it was just inside where the labia crease is) and bought over the counter steroid cream, which settled it for a short period. And I was about weary about him because he couldn't really see the skin underneath the hair.

Back and forth to the doc and this morning I woke up at 3 am with the worst itch (I usually do scratch in the middle of the night). I waxed and shaved to see what the skin underneath is like (i haven't waxed the area for over 7 years, just kept neat) and it is a lighter white colour, but probably because of the dry flaky skin because of the constant scratch.

Could it be lichen scelerosus? Although it doesn't look like the pictures I have googled. I have another doc appt for next week and my private health insurance are unwilling to cover this. Any suggestions?

It is just on the mons pubis down to the opening of the labia. Doc google says it could be vulva cancer but hoping it is just eczema. A couple of years ago I had one itchy nipple for ages and it went away by itself.

Now that there is no hair it does feel better.

Also I sit with a electric throw on my knees, could this be an issue with keeping this area too warm?

OzzieFem Fri 12-Feb-16 13:43:30

Your dermatologist should have taken skin scrapings for a diagnosis. You should use the steroid cream and perhaps get an antihistamine for night time to stop you scratching.

Not sure what your UK rules are but you can get a low dose antihistamine without a prescription over here.

PollyPerky Fri 12-Feb-16 13:50:33

Lichen scl is usually only on the labia as far as I know.

Even if it was, I think the treatment is still steroids.

You need to use the cream given then see how it goes....

If you use steroid creams you have to use as directed. That might mean using a stronger one- as you were given- for 7 days, daily- rather than a weaker one bought OTC longer term, iyswim!

Have you thought about all the simple possible causes- washing powder, seams in knickers, etc etc?

tooitchy Fri 12-Feb-16 14:18:57

I have tried washing my underwear on 60 degrees with and without bicarbonate soda. I have switched between ecover, method washing detergent.

Doc suggested no soap when washing and that doesn't work either. I do take a daily histamine occasionally for hayfever but that doesn't seem to help either.

Docs have been quite dismissive-- go moisturise it is dry and haven't suggested any sort of biopsy or scraps. Who would they need to refer me to -- a gyno or another dermatologist?

sadie9 Fri 12-Feb-16 15:54:30

Have something very similar. I use betnovate ointment which is a steroid. A tiny tiny bit stops it completely. I have had the same tube now for more than 7 years that's how little is needed. I put a pea-sized piece on, spread well in.
Mine was diagnosed as a patch of localised eczema which is triggered by hormones, heat, alcohol and some hair conditioners used in the shower. Doc said you can just develop patches here and there. I have a patch on my ear as well that starts itching the same time the other patch does. Itchy and with flakes of skin being generated sometimes. If used sparingly the steroid creams are fine. Since I have been using the steroid cream I get it far less over the years. So then I don't need to use the cream as much.

PollyPerky Fri 12-Feb-16 17:14:18

sadie your 7 yr old tube will have passed its use by date now! You ought to have it replaced as it may not be effective. I think the shelf life of these is 2 yrs.

OzzieFem Fri 12-Feb-16 21:06:19

A dermatologist can do the skin scrapings which can be done to exclude a fungal infection. However it does take persistent use of creams and no scratching to cure it.

www.dermcoll.edu.au/atoz/lichen-simplex-chronicus/

tooitchy Sat 13-Feb-16 14:17:30

Thanks, looks like I'll have to see the dermatologist again.

PollyPerky Sat 13-Feb-16 15:20:50

If you have been prescribed a steroid ointment but not used it, why are you going for another consultation? This is a waste of their time. Use what was given THEN go back if it's not worked.

Mrsmorton Sat 13-Feb-16 15:25:38

Why waste their time if you're not going to follow the treatment plan? Just decide on what treatment you want and do it yourself? confused

When you do waste their time again, they will say "how did you get on with the steroid cream" and you'll say you didn't use it and they may very well prescribe you some more because noting what a condition doesn't respond to and does respond to is critical in making some diagnoses. Slow hand clap op. Who'd be a doctor.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now